Arizona, 2010

Damaging Wind in Arizona, July 19, 2010

July 19, 2010 · NWS PSR · 1 event in 1 county or zone

Strong monsoon thunderstorms affected portions of the Greater Phoenix area on July 19, causing some damage to a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong monsoon thunderstorms affected portions of the Greater Phoenix area on July 19, causing some damage to a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 19, 8:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 8:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
855 PM MST MON JUL 19 2010

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT IS EXPECTED TO CONTINUE TO RESULT IN HOT
WEATHER THROUGH WEDNESDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST
WITH TEMPERATURES LOWERING CLOSER TO AVERAGE FOR MID TO LATE JULY
THURSDAY. THERE IS ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
IN SOUTH-CENTRAL ARIZONA THIS EVENING MAINLY EAST OF THE GREATER
PHOENIX AREA. THERE IS A SOMEWHAT BETTER CHANCE OF MAINLY LATE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL
ARIZONA TUESDAY THROUGH FRIDAY...THEN SOMEWHAT DRIER AIR OVER
SOUTHEAST CALIFORNIA AND MOST OF SOUTHWEST ARIZONA MAY SPREAD EAST
INTO THE SOUTH-CENTRAL ARIZONA DESERT AREAS THIS COMING WEEKEND.

&&

.DISCUSSION...
CONVECTION HAS BEEN CONFINED TO MOSTLY THE TWC CWA THIS
EVENING...THOUGH SOME OUTFLOW BOUNDARIES ARE FINALLY MOVING INTO THE
SAN CARLOS AREA GENERATING SOME STORMS THERE. NOTHING HAS BEEN
SEVERE CLOSER/IN OUR CWA AND BASED ON THE 00Z SOUNDINGS DON/T EXPECT
THEM TO BE. IN FACT...WE/LL BE DROPPING ALL MENTION OF PRECIP THIS
EVENING FOR THE PHX AREA AS THE ATMOSPHERE IS COMPLETELY STABLE
THERE. FOR THE FAR ERN CWA...INCLUDING GLOBE-MIAMI INTO SAN
CARLOS...WE/LL HOLD ON TO THE POPS THIS EVENING/EARLY MORNING.
TEMPERATURES FOR TONIGHT AND TOMORROW AFTERNOON GENERALLY LOOKED
GOOD AND ONLY SMALL NUDGES MADE THERE.

CONVECTIVE DEBRIS CLOUDS AFTER A WARM DAY ALL BUT GUARANTEE ANOTHER
RECORD HIGH LOW FOR PHOENIX TONIGHT /PREVIOUS FOR JUL 20 IS 93 IN
1989/. TONIGHT WILL LIKELY BE THE 11TH 90-OR-HIGHER LOW FOR PHOENIX
WHICH WOULD TIE JULY 2006 FOR THE MOST ON RECORD. THE RECORD FOR
MOST IN A YEAR WAS 15 IN 2003. THAT RECORD WILL EASILY BE THREATENED
THIS SUMMER AS WE STILL HAVE 1/3 OF JULY AND ALL OF AUGUST TO GO.
FUN TIMES.

PREVIOUS DISCUSSION...
IT LOOKS AS IF IT WILL BE SLIGHTLY HOTTER WITH EXCESSIVE HEAT WARNING
CRITERIA REACHED IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA TUESDAY AND WEDNESDAY. THUS...HAVE ISSUED AN EXCESSIVE
HEAT WARNING THAT IS IN EFFECT FOR THE SOUTH-CENTRAL ARIZONA DESERT
AREAS OF MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND GILA
BEND...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY INCLUDING CASA
GRANDE FROM NOW THROUGH 8 PM WEDNESDAY.

WITH THE HIGH PRESSURE CENTER SHIFTING EAST OF ARIZONA...A FLOW
ALOFT FROM THE SOUTHEAST AND SOUTH WILL BRING PLENTY OF MOISTURE
INTO SOUTH-CENTRAL ARIZONA TUESDAY THROUGH THURSDAY OR FRIDAY. WEAK
LOW PRESSURE SYSTEMS IN THIS FLOW ARE EXPECTED TO HELP RESULT IN A
SOMEWHAT BETTER CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA TUESDAY THROUGH THURSDAY OR
FRIDAY. THIS ALSO MEANS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
LINGERING PAST MIDNIGHT AND HAVE INCLUDED THIS IN THE LATEST
FORECAST. ALSO...TEMPERATURES ARE EXPECTED TO LOWER CLOSER TO AVERAGE
FOR MID TO LATE JULY THURSDAY.

THE AXIS OR RIDGE OF HIGH PRESSURE ALOFT MAY SHIFT SLIGHTLY TO THE
SOUTHEAST WITH SOMEWHAT DRIER AIR OVER SOUTHEAST CALIFORNIA AND MOST
OF SOUTHWEST ARIZONA POSSIBLY SPREADING EAST INTO THE SOUTH-CENTRAL
ARIZONA DESERT AREAS THIS COMING WEEKEND. THIS MEANS ONLY A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN
SOUTH-CENTRAL ARIZONA THIS COMING WEEKEND...MOSTLY EAST OF THE
GREATER PHOENIX AREA.

&&

.AVIATION...
SOUTH-CENTRAL AZ...INCLUDING KPHX KIWA AND SURROUNDING AIRFIELDS...
CAPPED ATMOSPHERE APPEARS TO BE HOLDING ACROSS THE PHOENIX AREA.
INSTABILITY OVER THE MOUNTAINS NORTH/EAST OF PHOENIX HAS BEEN
TAPERED DUE TO THE CLOUDS EARLIER THIS MORNING. MEANWHILE ACROSS
SOUTHEAST ARIZONA CONVECTION IS TRENDING UPWARD. EXPECT THIS TO
CONTINUE AS THERE IS GOOD INSTABILITY DOWN THERE AND LITTLE
CAPPING/CIN. VERY LITTLE TO NO SHEAR WILL PREVENT THEM FROM GETTING
ORGANIZED. WE/LL HAVE TO WATCH FOR ANY OUTFLOWS COMING UP HERE LATER
THIS EVENING BUT IF THAT HAPPENS I WOULD EXPECT THAT TO BE JUST A
BIT AFTER THE CRUNCH TIME AROUND 03Z.

SOUTHERN CALIFORNIA...INCLUDING KIPL AND KBLH...
CLEAR SKIES AND TYPICAL WINDS THROUGH TUESDAY AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
THE CENTER OF HIGH PRESSURE ALOFT WILL REMAIN TO OUR EAST...WITH
MOIST SOUTH TO SOUTHEAST FLOW ALOFT THROUGH THE PERIOD. EXPECT A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY PRIMARILY OVER
SOUTH-CENTRAL ARIZONA...WITH THE BEST CHANCE FOR STORMS OVER THE
HIGHER TERRAIN. THE DIURNAL RH CYCLE WILL BE CLOSE TO THE NORM FOR
LATE JULY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/ELLIS
AVIATION...INIGUEZ
FIRE WEATHER...DG
Hazardous weather outlook, Jul 19, 5:30 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST MON JUL 19 2010

AZZ022-023-027-028-201230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...WITH THE
STRONGEST STORMS RESULTING IN GUSTY WINDS...BLOWING DUST...DEADLY
LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH FRIDAY. THE STRONGEST STORMS MAY PRODUCE GUSTY
WINDS...BLOWING DUST...DEADLY LIGHTNING AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-201230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST MON JUL 19 2010 /530 AM PDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER WILL CONTINUE...WITH HEAT INDICES OVER 110 IN SOUTHEAST
CALIFORNIA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE SOUTHWEST DESERTS
AND THE WEST CENTRAL DESERTS OF ARIZONA. THE STRONGEST STORMS COULD
PRODUCE GUSTY WINDS AND BLOWING DUST...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
FRIDAY. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS AND BLOWING
DUST...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-201230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY LATE
AFTERNOON AND EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY
WINDS AND BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY ON THURSDAY. THE STRONGEST STORMS
COULD PRODUCE GUSTY WINDS AND BLOWING DUST...BRIEF HEAVY RAIN AND
DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 43 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 19, 10:00 PM MST to 11:55 PM MST
Where
Maricopa County, Phoenix
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
33.480, -112.070

A home was damaged after a tree toppled onto it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249707.